Kentucky, 2019

Damaging Winds in Kentucky, August 20, 2019

August 20, 2019 · NWS JKL · 7 events in 5 counties and zones

Isolated severe thunderstorms blew down trees and power lines across portions of Bell, Perry, Estill, Martin, and Powell Counties during the afternoon and early evening hours of Tuesday, August 20, 2019.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Isolated severe thunderstorms blew down trees and power lines across portions of Bell, Perry, Estill, Martin, and Powell Counties during the afternoon and early evening hours of Tuesday, August 20, 2019.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 20, 12:01 PM EST, 51 minutes earlier.

Area forecast discussion, Aug 20, 12:01 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
101 PM EDT Tue Aug 20 2019

.UPDATE...
Issued at 1258 PM EDT TUE AUG 20 2019

As temperatures quickly rise this afternoon, enough instability is
present that some showers and thunderstorms are beginning to pop
up ahead of the MCS to our NW. While models are still trying to
bring this system into the state, they are all starting to come
into better agreement about it falling apart as it reaches our
CWA. That being said, expect these pop up showers and
thunderstorms to continue through the afternoon before the main
system reaches us. Given the ample instability and heat, some of
these storms could be strong briefly...but with little motion
aloft to push them along. A few locations may get some heavy
rainfall, but unfortunately, it will be spotty, leaving a few
locations soaked and others still very dry. Increased pops to
slight chances starting now and over the next few hours,
increasing to chances by later in the afternoon. All updates have
been published and sent to NDFD/web. A new set of zones was also
sent out to remove any late morning wording.

UPDATE Issued at 953 AM EDT TUE AUG 20 2019

Forecast is in good shape so far this morning. Did a quick update
to make sure the temp and dew point forecast were on track with
the current conditions, but this resulted in only minor changes.
Also resending the ZFP to remove early valley fog wording. All
updates have been published and sent to NDFD/web.

UPDATE Issued at 741 AM EDT TUE AUG 20 2019

The models are struggling with convective evolution upstream this
morning and that will have implications on our convective coverage
later this afternoon and evening. The 06Z HRRR was strange in
showing the convection going more east and then outflowing
southward toward KY and the GFS dives the complex more southward
into MO. The generally progression right now would suggest some
where in the middle, which falls more in line with the SPC
outlook. Again given the uncertainty will remain where we are for
now and let further updates handle afternoon and evening
convection.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 357 AM EDT TUE AUG 20 2019

We remain under the influence of a surface high off to the east
and ridging nosing in from the southwest. This will lead to
another hot and muggy day across eastern Kentucky, with the 850mb
temperatures in the far east approaching 22C. We should be more
on the muggy side given the better moisture return, and this
should lead to slightly lower temperatures from yesterday. Given
this thought NBM was reasonable based on the pattern over the past
couple of days, but still think the dewpoints are a little on the
higher side. Either way should still top out in the lower 90s for
most spots. There is the potential for afternoon convection as
the ridge does back off slightly, as a shortwave approaches the
Ohio Valley later in the day.

The initial convection will fire along the higher terrain in
general, but all eyes turn to southeastward propagating MCS that
is already developing across IA this morning. The CAMs show this
feature becoming more cold pool dominant as it tracks into
Kentucky, but the outflow generated would have the potential to
fire off additional convection underneath MLCAPE values around
1000 to 1500 J/kg across our area. However, the timing would be
more in the late afternoon and evening and this could lead to a
lesser severe weather threat this far east. Thus SPC maintains the
marginal risk for severe weather and this would translate to more
isolated instances of severe weather.

The shortwave will move across the Lower Ohio Valley by around
06Z and thus maintained some PoPs overnight as a result. The issue
becomes more mesoscale processes after this and will maintain a
more slight to chance PoP forecast through Wednesday. Did keep
the temperatures elevated, but not quite as warm given the
potential for more cloud cover, unknown on convective coverage,
and more suppressed upper level ridge.

.LONG TERM...(Wednesday night through Monday)
Issued at 500 AM EDT TUE AUG 20 2019

The models are in good agreement with a fairly amplified long wave
pattern to remain in place across the CONUS to start the period.
A sharper trough axis will cross the Great Lakes/Ohio Valley
regions Wednesday night through Friday, shunting an upper level
ridge towards the western Atlantic and along the Gulf Coast. A
cold front will drop southeast and eventually stall across the
Tennessee Valley, allowing for a return of unsettled weather
across eastern Kentucky.

The front will become more diffuse into this weekend and early
next week; however, troughing will be maintained aloft across the
Ohio and Tennessee valleys, keeping the threat of at least
diurnally driven convection going across our area each day. The
models do continue to differ with the frontal timing, with the GFS
more progressive, while the ECMWF depicts a slower solution. Have
stuck fairly close to the blended solution to account for this
uncertainty. The overall best chance (likely PoPs) will be
Thursday through Friday, as the front crosses the Commonwealth.
PoPs will then become more diurnally influenced this weekend and
into early next week, with generally weaker forcing in place.
Temperatures will average near normal through the period, with
highs generally in the low to mid 80s and lows in the 60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
ISSUED AT 734 AM EDT TUE AUG 20 2019

We are beginning the period mostly VFR, with a couple of sites
advecting fog in this morning. The fog will burn off around 13 to
14z and mostly clear skies will be the story until more cumulus
form later in the day. There remains a fair amount of uncertainty
related to upstream convective evolution and therefore only went
VCTS at the TAF sites later this afternoon and evening time
frame. The winds will remain light generally out of the south and
southwest through the TAF period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JMW
SHORT TERM...DJ
LONG TERM...GEOGERIAN
AVIATION...DJ
Hazardous weather outlook, Aug 20, 3:23 AM EST, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
423 AM EDT Tue Aug 20 2019

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-211130-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
423 AM EDT Tue Aug 20 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Heat indices will range from the upper 90s to around 100 degrees
this afternoon.

Thunderstorms will be possible this afternoon into tonight. Some
storms could approach severe limits, with strong to damaging wind
gusts the primary threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat indices will range from the upper 90s to around 100 degrees
Wednesday afternoon.

Thunderstorms will be possible at times from Wednesday through
Monday, mainly during the afternoon and early evening hours each
day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for storm reports this afternoon
and evening.

DJ/GEOGERIAN

The radar

The Jackson,KY radar (KJKL), 69 km away, was scanning. The volume nearest the first event began at 17:52 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Powell

When
August 20, 12:52 PM EST
Where
Powell County, 0.55 mi W of Westbend
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.920, -83.980

Local media reported numerous trees blown down on the Mountain Parkway northwest of Westbend.

Thunderstorm Wind, Estill

When
August 20, 4:12 PM EST to 4:18 PM EST
Where
Estill County, 1.4 mi NNE of Fox to 0.59 mi ENE of Hargett
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.769, -84.060

Emergency Management relayed reports of trees blown down from northeast of Fox on New Fox Road, to Hargett on Kentucky Highway 89 near the intersection with Highway 82. This subsequently caused the roadway to be temporarily impassable.

Thunderstorm Wind, Estill

When
August 20, 4:21 PM EST
Where
Estill County, 0.62 mi NNW of Witt Spgs
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.739, -84.033

The county Emergency Manager reported a large tree downed across Sandhill/Webb Road north of Witt Springs.

Thunderstorm Wind, Perry

When
August 20, 4:30 PM EST
Where
Perry County, 0.8 mi SSW of Rowdy
Measured
51 kt (59 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.410, -83.208

A local media outlet reported several trees blown down along Lost Creek Road in northern Perry County near Rowdy.

Thunderstorm Wind, Perry

When
August 20, 5:43 PM EST
Where
Perry County, 0.92 mi SE of Buckhorn
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.340, -83.469

A citizen observed trees blown down at a campground near Buckhorn Lake.

Thunderstorm Wind, Martin

When
August 20, 6:10 PM EST
Where
Martin County, 1.96 mi N of Job
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Department of Highways
Coordinates
37.958, -82.534

The local Department of Highways reported a large tree fell on a work truck on Route 3 near Marcumtown.

Thunderstorm Wind, Bell

When
August 20, 6:48 PM EST
Where
Bell County, 1.28 mi NE of Jaybee
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.880, -83.611

Dispatch reported power lines and numerous large trees were blown down near the community of Field on Kentucky Highway 66.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839443, 839444, 841251, 839447, 839448, 839449, 839450.